NT-proBNP as predictor factor of cardiotoxicity during trastuzumab treatment in breast cancer patients
MetadataShow full item record
AuthorBlancas López-Barajas, María Isabel; Martín-Pérez, Francisco J.; Garrido Jiménez, José Manuel; Rodríguez Serrano, Fernando
Breast cancerTrastuzumabCardiotoxicityHER-2Early diagnosisNT-proBNP
I. Blancas, F.J. Martín-Pérez, J.M. Garrido et al. NT-proBNP as predictor factor of cardiotoxicity during trastuzumab treatment in breast cancer patients. The Breast 54 (2020) 106-113 [https://doi.org/10.1016/j.breast.2020.09.001]
SponsorshipRamon Areces Foundation, Madrid, Spain
Background Trastuzumab is a drug used in HER2-positive breast cancer that increases patient survival. Due to cardiotoxicity is the most important side effect of trastuzumab treatment, cardiac monitoring should be a priority. The purpose of this study is to evaluate plasma NT-proBNP level and major cardiovascular risk factors as possible early predictors of trastuzumab-induced cardiotoxicity in HER2-positive breast cancer patients. Methods We conducted a retrospective observational study involving 66 patients with HER2-positive breast cancer treated with trastuzumab. Left ventricle ejection fraction (LVEF), NT-proBNP values, and the history of cardiovascular risk factors were collected. Cardiotoxicity was diagnosed considering a decrease of the LVEF from baseline or clinical manifestation of congestive heart failure. NT-proBNP cut-off points were considered to establish normal or abnormal values according to patient age. Results 27.3% of the patients suffered cardiotoxicity during trastuzumab treatment. Most cases were diagnosed due to the appearance of cardiac symptomatology (66.7%). Logistic regression analysis showed a significant association of diabetes mellitus (OR 5.9, 95% CI 1.2–28.5, p = 0.028) and high NT-proBNP levels (OR 22.0, 95% CI 5.7–85.4, p < 0.0001) with the development of trastuzumab-induced cardiotoxicity. Conclusion NT-proBNP levels above the upper limit of the normal range adjusted to age or diabetes mellitus seem to be associated with a higher risk of developing cardiotoxicity. However, some limitations of the present study make necessary further studies aimed to clarify whether NT-proBNP and diabetes-associated markers determinations can be useful in the monitoring of cardiotoxicity risk in breast cancer patients undergoing trastuzumab therapy.